Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 248, NWS St. Louis, MO

August 19, 2003Reynolds County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 19, 2003, 3:29 PM CDT for Reynolds County, Missouri. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2003, 3:29 PM CDT (20:29 UTC)
Expired
Aug 19, 2003, 4:15 PM CDT
In force
46 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

County Reynolds County, MO

The radar

The St Louis radar (KLSX), 161 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.5 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2003-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1592 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2003-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1592 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
1643 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 192029
SVRLSX
MOC179-192115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
328 PM CDT TUE AUG 19 2003

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  REYNOLDS COUNTY IN SOUTHEAST MISSOURI

* UNTIL 415 PM CDT

* AT 328 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER GARWOOD...MOVING SOUTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GARWOOD

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3746 9079 3745 9123 3711 9101 3705 9090
          3707 9079

$$
RP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 1:15 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Aug 19, 1:15 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
115 PM CDT TUE AUG 19 2003

.DISCUSSION...
UPPER RIDGE REMAINS IN CONTROL OF OUR WX PATTERN BUT IS FORECAST TO
BREAK DOWN AND REBUILD OVER THE ROCKIES BY THU.  SHORT WAVE IS
FORECAST TO MOVE ACROSS THE UPPER MIDWEST WHICH SHOULD ALLOW ENOUGH
NWLY FLOW TO PUSH A FRONT THRU THE REGION.  UPPER RIDGE IS FOREAST
TO BUILD BACK INTO THE REGION BY LATE IN THE WEEK.  BY FRI EVE, THE
GFS AND ETA ARE VERY SIMILAR WITH UPPER RIDGE FIRMLY ENTRENCED OVER
MOST OF THE ROCKIES AND GREAT PLAINS WITH TROF OFF THE BC/PACIFIC NW
COAST WITH ANOTHER TROF ACROSS SERN CANADA.

DRIER AIR HAD PUSHED INTO ERN MO EARLIER THIS MORNING BUT HIGHER
DEWPOINTS HAVE RETURNED.  DEWPOINTS ARE BACK IN THE LOW-MID 70S
ACROSS MOST OF THE REGION EXCEPT FOR PORTIONS OF SW IL. WILL ISSUE A
HEAT ADVISORY FOR MOST OF THE REGION FOR WED.  EXPECT TEMPS TO BE
LOWER ON THU.

THE COLD FRONT IS FORECAST TO BE SLOWER ON THE ETA THAN THE GFS OR
UKMET.  THE UKMET AND GFS FORECAST THE FRONT TO LIE ACROSS SE MO BY
FRI MORNING WHILE THE ETA FORECASTS THE FRONT TO BE NEAR A UIN-ICT
LINE AT THAT TIME. THE 12Z/18 RUN OF THE ECMWF IS SIMILAR TO THE GFS
AND UKMET WITH FRONTAL POSITION.

IN THE EXTENDED PERIOD, THE 00Z AND 06Z RUNS OF THE GFS ALONG WITH
THE LATEST RUNS OF THE UKMET AND ECMWF ARE ALL VERY SIMILAR WITH THE
500 MB PATTERN ACROSS THE U.S. FOR FRI MORNING. HUGE RIDGE IS
FORECAST ACROSS THE ROCKIES AND GREAT PLAINS WITH TROF ACROSS THE
ERN THIRD OF THE COUNTRY.  RIDGE IS FORECAST TO BUILD BACK ACROSS
THE MIDWEST ON SUN ALTHOUGH THE 00Z/19 RUN OF THE UMKET BRINGS A
NWLY FLOW ACROSS THE AREA BY SUN EVE.  THE ECMWF IS MORE AGRESSIVE
IN BRINGING HOT AIR BACK INTO THE REGION BY MON WITH MODEL
FORECASTING 20C TEMP AT 850 TO SPREAD BACK INTO MI WHILE GFS IS
FORECASTING 14C TEMPS.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
.MO...HEAT ADVISORY FOR WED
.IL...HEAT ADVISORY FOR WED FOR MOST OF REGION
Hazardous weather outlook, Aug 19, 12:11 PM CDT, 3 hours 18 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-201200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1211 PM CDT TUE AUG 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT
A HEAT ADVISORY IS IN EFFECT THIS AFTERNOON ACROSS PARTS OF
NORTHEAST AND CENTRAL MISSOURI...GENERALLY ALONG AND WEST OF A LINE
EXTENDING FROM THE TOWN OF COLONY SOUTH TO LINN.  SOME CITIES
INCLUDED IN THE HEAT ADVISORY ARE COLUMBIA AND JEFFERSON CITY.  HEAT
INDEX VALUES OF 100 TO 110 ARE EXPECTED AS TEMPERATURES IN THE UPPER
90S COMBINE WITH VERY HUMID CONDITIONS.

SCATTERED THUNDERSTORMS ARE EXPECTED TO FORM ACROSS CENTRAL MISSOURI
THIS AFTERNOON MAINLY WEST OF A LINE EXTENDING FROM QUINCY ILLINOIS
SOUTH THROUGH MONTGOMERY CITY TO OWENSVILLE. A FEW STORMS MAY REACH
SEVERE LIMITS AND WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WIND
GUSTS IN EXCESS OF 58 MPH...AND HAIL UP TO AN INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY AFTERNOON THROUGH
THURSDAY NIGHT ACROSS THE REGION AS A COLD FRONT MOVES SLOWLY
SOUTHWARD INTO THE AREA.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY THIS
EVENING ACROSS PARTS OF CENTRAL AND NORTHEASTERN MISSOURI.

&&

MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)

CVKING

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 6:32 PM CDTSevere Thunderstorm WarningLSXBoone43 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.